California, 2007

Drought in California, June 1 to 30, 2007

June 1 to 30, 2007 · NWS SGX · 11 events in 11 counties and zones

By the end of the 2006-07 rainfall season in Southern California, most stations reported 30% or less of their normal seasonal precipitation. In fact, many cities in Orange, Riverside, and San Bernardino Counties experienced their driest rainfall season on record.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

By the end of the 2006-07 rainfall season in Southern California, most stations reported 30% or less of their normal seasonal precipitation. In fact, many cities in Orange, Riverside, and San Bernardino Counties experienced their driest rainfall season on record. The one exception is in San Diego County where many sites received between 40% and 50% of their seasonal normals.

The persistent drought has significantly elevated the wildfire threat across the area, fueling concerns over the upcoming fire season. So far, favorable weather has enabled firefighters to knock down most of the wildfires before they grow too large to control, but many are worried about the upcoming Santa Ana Winds this Fall.

Although the impact on local water supplies and irrigated agriculture has been low, the National Drought Monitor has declared a D3, extreme drought for the entire SGX CWA. This is mainly due to non-irrigated agriculture and native vegetation stresses. Collectively, water storage in our major reservoirs was at about 80% of the 30 year average for the end of June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at May 31, 7:25 PM PST, 4 hours 35 minutes earlier.

Area forecast discussion, May 31, 7:25 PM PST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
825 PM PDT THU MAY 31 2007

.SYNOPSIS...
THE MARINE LAYER AND ONSHORE FLOW WILL CONTINUE LOW CLOUDS AND
PATCHY FOG WEST OF THE MOUNTAINS DURING THE NIGHTS AND MORNINGS...
CLEARING BACK TO THE COAST BY ABOUT NOON. HIGH PRESSURE ALOFT WILL
DECREASE THE MARINE LAYER AND CAUSE A LITTLE WARMING THIS WEEKEND
AND EARLY NEXT WEEK. IT WILL REMAIN MOSTLY CLEAR IN THE MOUNTAINS
AND DESERTS...WITH LOCAL GUSTY WINDS DURING THE AFTERNOONS AND
EVENINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MARINE STRATUS MOVED INLAND ON QUE THIS AFTERNOON/EVENING AS ONSHORE
SURFACE PRESSURE GRADIENTS RAMPED UP SLIGHTLY. CLOUD BASES WERE
SIMILAR TO YESTERDAY WHICH CORRESPONDS WELL WITH THE 00Z MIRAMAR
SOUNDING. THE INVERSION WAS FAIRLY WEAK...WHICH BODES WELL FOR
CLEARING AGAIN TOMORROW.

A LARGE GULF OF ALASKA LOW WILL SLOWLY MOVE TOWARD THE CANADIAN
COAST. THIS WILL BUILD A RIDGE AHEAD OF IT IN THE WRN US WHICH WILL
CAUSE A GENERAL INCREASE IN 500 MB HEIGHTS/THICKNESS AND WARMING.
HOWEVER...WESTERLY FLOW UNDERCUTTING THE RIDGE WILL KEEP THE 500 MB
HEIGHTS/THICKNESS IN CHECK ACROSS SOCAL. SO EXPECT SOME WARMING INTO
THE WEEKEND BUT NOTHING DRAMATIC. ONSHORE FLOW WILL KEEP A SLIMMED
DOWN MARINE LAYER INTACT WEST OF THE MOUNTAINS FOR AREAS OF NIGHT
AND MORNING LOW CLOUDS AND FOG. THE MARINE LAYER WILL BECOME MORE
SHALLOW FOR LESS INLAND PENETRATION EACH NIGHT. HOWEVER...LOW CLOUDS
COULD BE SLOWER TO CLEAR FROM NEAR THE IMMEDIATE COAST UNDER A
STRONGER INVERSION CAUSED BY INCREASING SUBSIDENCE. THERE WILL ALSO
BE VARIABLE HIGH CLOUDINESS IN SW FLOW ALOFT INTO SATURDAY. ONSHORE
GRADIENTS WILL CAUSE LOCALLY BREEZY CONDITIONS IN THE MOUNTAINS AND
DESERTS DURING THE AFTERNOONS AND EVENINGS. CONTINUED VERY DRY AT
THE HIGHER MOUNTAIN LOCATIONS WHICH WILL MAINTAIN AN ELEVATED FIRE
WEATHER RISK.

LONGER TERM MODEL TRENDS SUGGEST THE RIDGE NOW BUILDING OVER THE
WEST WILL BE DISPLACED BY A LONGWAVE TROUGH EARLY NEXT WEEK FOR
BETTER ONSHORE FLOW...COOLER DAYS...AND A DEEPER MARINE LAYER
THROUGH THE FOLLOWING WEEKEND.

&&

.AVIATION...
010330Z...THE MARINE INVERSION HAD SHRUNK TO AROUND 1600 FEET THIS
AFTERNOON BUT LIFTED BACK TO AROUND 2000 FEET THIS EVENING. THE
STRATUS WILL CONTINUE TO MOVE INLAND AND REACH W AND S PARTS OF THE
INLAND EMPIRE BY 12Z. BASES WILL GENERALLY BE 1500-2000 FEET MSL
WITH TOPS OF 2500-3000 FEET. MOST VSBYS WILL BE AT/ABOVE 5 MILES
EXCEPT IN THE 1500-3000 FOOT RANGE WHERE SOME OBSCURATION OF
FOOTHILLS WILL OCCUR. THE CLEARING PATTERN WILL BE SIMILAR FRI
VERSUS TODAY WITH COASTAL AIRPORTS CLEARING AROUND 18Z.

ABOVE THE MARINE LAYER...VFR CONDITIONS WITH CEILINGS AND
VISIBILITIES UNRESTRICTED WILL CONTINUE THROUGH FRIDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

HIGH RIP CURRENT RISK AT SOME BEACHES. SEE LAXSRFSGX.

&&

PUBLIC...JAD
AVIATION...MAXWELL
Hazardous weather outlook, May 31, 5:05 AM PST, 18 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
605 AM PDT THU MAY 31 2007

CAZ042-043-312300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
605 AM PDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE BEACHES OF SOUTHWEST
CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

ABOVE AVERAGE SURF WILL CAUSE AN ELEVATED RIP CURRENT RISK AT SOME
BEACHES. SEE LAXSRFSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

ABOVE AVERAGE SURF WILL CAUSE AN ELEVATED RIP CURRENT RISK AT SOME
BEACHES FRIDAY. SEE LAXSRFSGX FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

DVA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Apple and Lucerne Valleys

When
June 1, 12:00 AM PST to June 30, 12:00 AM PST
Where
Apple and Lucerne Valleys forecast zone
Reported by
COOP Observer
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, Coachella Valley

When
June 1, 12:00 AM PST to June 30, 12:00 AM PST
Where
Coachella Valley forecast zone
Reported by
COOP Observer
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, San Diego County Deserts

When
June 1, 12:00 AM PST to June 30, 12:00 AM PST
Where
San Diego County Deserts forecast zone
Reported by
COOP Observer
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, Santa Ana Mountains and Foothills

When
June 1, 12:00 AM PST to June 30, 12:00 AM PST
Where
Santa Ana Mountains and Foothills forecast zone
Reported by
COOP Observer
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

Drought, San Bernardino County Mountains

When
June 1, 12:00 AM PST to June 30, 12:00 AM PST
Where
San Bernardino County Mountains forecast zone
Reported by
COOP Observer
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, Riverside County Mountains

When
June 1, 12:00 AM PST to June 30, 12:00 AM PST
Where
Riverside County Mountains forecast zone
Reported by
COOP Observer
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, San Diego County Mountains

When
June 1, 12:00 AM PST to June 30, 12:00 AM PST
Where
San Diego County Mountains forecast zone
Reported by
COOP Observer
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, Orange County Coastal Areas

When
June 1, 12:00 AM PST to June 30, 12:00 AM PST
Where
Orange County Coastal Areas forecast zone
Reported by
COOP Observer

Drought, San Bernardino and Riverside County Valleys - the Inland Empire

When
June 1, 12:00 AM PST to June 30, 12:00 AM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Reported by
COOP Observer
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Drought, San Diego County Coastal Areas

When
June 1, 12:00 AM PST to June 30, 12:00 AM PST
Where
San Diego County Coastal Areas forecast zone
Reported by
COOP Observer
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Valleys

When
June 1, 12:00 AM PST to June 30, 12:00 AM PST
Where
San Diego County Valleys forecast zone
Reported by
COOP Observer
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44657, 44658, 44659, 44660, 44661, 44662, 44664, 44665, 44667, 44668, 44669.